1. Dr. Melvin Chagas Silva, MBBS
2. Dr. Madhu K. Ramani, MBBS, MD
3. Dr. Pratima Murthy MBBS, MD
Location of Work:
Author 1 is a MD (Psychiatry) postgraduate, Author 2 is a Senior Resident and
Author 3 is Associate Professor at the Department of Psychiatry, National Institute
of Mental Health and Neurosciences, Bangalore, India.
India Email: firstname.lastname@example.org
We report here a case of
Lithium withdrawal induced dystonia. A MEDLINE search did not turn up any such
S, a 43 year old married male from south India presented with a five year history of insidious onset of forgetfulness & personality change and a two year history of an acute right sided hemiparesis. At presentation patient had regressed behaviour and double incontinence. A detailed chronic meningitis workup was normal, besides a marginal VDRL seropositivity for syphilis. A course of crystalline penicillin was given without much improvement. A provisional diagnosis of Dementia NOS was made.
Symptomatic treatment was started with haloperidol 7.5mg/day. It had to be stopped as the patient developed parkinsonian symptoms. The extrapyramidal symptoms remitted with a week of therapy with anticholinergics. As mood swings were noted as part of the behavioural disturbances, lithium was started and maintained at a dose of 450 mg, to which patient showed modest improvement in arousal. Later on loxapine was added to the regimen, at 20 mg/d and increased to 30 mg/day. He continued on this combination for four weeks with no untoward incident. After four weeks an attempt was made to decrease lithium to a minimum effective dose, by decreasing it to 300 mg/d. Within a day of decrease, patient developed left sided truncal dystonia. The dystonia did not remit for three days despite injectable promethazine 50mg/d and later oral promethazine 75mg/d. Lithium was restituted to 450 mg/d and concurrently loxapine was decreased to 20mg/d. Patient's dystonia remitted within 24 hours of these changes. Later patient remained free of dystonia on a combination of lithium 450mg/d + Loxapine 30mg/d + Promethazine 75mg/d.
Lithium has been implicated in reinduction of dyskinetic movements caused by previous antipsychotic administration(Beitman, 1978) and induction of tardive dysknesia in combination with monoamine oxidase inhibitors (Stancer, 1979). Lithium also has been noted to cause tremor and cogwheel rigidity in toxic as well as non toxic doses (Arana and Rosenbaum, 2000). In this case the patient developed acute dystonia when the dose of lithium was reduced and the loxapine dose maintained same. The dystonia remitted immediately when lithium was increased back to the previous dose, and concurrently loxapine was reduced.
Lithium is known to inhibit dopamine receptor sensitivity in rats during chronic administration (Pert et al, 1978). It is possible that the fall in lithium levels, after reduction in lithium dose may have a caused a release of inhibition of dopamine receptor sensitivity, thus unmasking a dystonia to loxapine.
However the patient was on loxapine for more than four weeks with no occurrence of dystonia. Also later loxapine was increased to 30 mg/d with no recurrence of dystonia. Lithium withdrawal appears to be the probable culprit for the dystonia.
1. Beitman BD(1978): Tardive dyskinesia reinduced by lithium carbonate. American Journal of Psychiatry 135: 1229-1230.
2. Stancer HC(1979: Tardive dyskinesia not associated with neuroleptics[letter]. American Journal of Psychiatry; 136:727.
3. Arana GW, Rosenbaum JF: Mood Stabilizers in Handbook of Psychiatric Drug Therapy, Fourth Edition. Edited by Arana GW, Rosenbaum JF. Philadelphia , Lippincott William & Wilkins, 2000.
4. Pert A, Rosenblatt JE, Sivit C, Pert CB & Bunney WE (1978): Long-term treatment with Lithium prevents the Development of Dopamine Receptor Supersensitivity. Science, 201: 171-175.
First Published January
|Click on these buttons to visit our journals|
All pages copyright ©Priory Lodge Education Ltd 1994-2004.